Arizona, 2015

High Wind in Arizona, December 11, 2015

December 11, 2015 · NWS FGZ · 2 events in 2 counties and zones

A strong storm system began to move across Arizona on December 11th. This brought increasing pressure gradients and wind across the state.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

A strong storm system began to move across Arizona on December 11th. This brought increasing pressure gradients and wind across the state. The strongest winds were observed north of the Mogollon Rim.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Dec 11, 9:56 AM MST, 3 hours 19 minutes earlier.

Area forecast discussion, Dec 11, 9:56 AM MST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
956 AM MST FRI DEC 11 2015

.SYNOPSIS...AN APPROACHING STORM SYSTEM WILL PRODUCE LOCALLY
STRONG SOUTHWEST WINDS ACROSS EASTERN ARIZONA TODAY. AS THE STORM
MOVES ACROSS ARIZONA...EXPECT SHARPLY COLDER TEMPERATURES AND
SCATTERED RAIN AND SNOW SHOWERS CONTINUING INTO SATURDAY. EXPECT
SNOW ACCUMULATIONS ABOVE 5000 FEET WITH WINTER DRIVING CONDITIONS.
ANOTHER COLDER STORM SYSTEM IS EXPECTED EARLY NEXT WEEK.

&&

.DISCUSSION...
MINOR UPDATE EARLIER THIS MORNING TO BUMP UP MAX TEMPS BEFORE THEY
EVENTUALLY DROP DURING THE AFTERNOON HOURS.
OTHERWISE...MAINTAINING A WATCHFUL EYE ON PRECIP/WIND TRENDS TO
DETERMINE IF ANY CHANGES BECOME NEEDED TO OUR HEADLINE PRODUCTS
WITH THE AFTERNOON FORECAST PACKAGE.

&&

.PREV DISCUSSION /506 AM MST/....WINTER IS ON ITS WAY. THE FIRST
IN A SERIES OF LOW PRESSURE SYSTEMS WILL HEAD ACROSS THE
SOUTHWEST STATES TODAY AND SATURDAY. FOR TODAY...THE SYSTEM WILL
APPROACH ARIZONA AND MOVE INTO WESTERN SECTION OF ARIZONA BY THIS
EVENING. AS THE SYSTEM PUSHES CLOSER TO ARIZONA...THE PRESSURE
GRADIENT WILL CONTINUE TO STRENGTHEN AND SOUTHWEST WINDS ALOFT
HAVE ALREADY INCREASED INTO THE 50 KNOT RANGE AROUND 10-12KFT MSL
THIS MORNING. THE STRONGEST WINDS ARE FORECAST TO BE FROM
FLAGSTAFF EASTWARD TO THE NEW MEXICO BORDER TODAY WHERE THERE IS A
WIND ADVISORY OUT THROUGH 7 PM MST THIS EVENING. WIND GUSTS IN THE
ADVISORY AREA ARE FORECAST TO RANGE FROM 40 TO 55 MPH. SOME
BLOWING DUST CAN NOT BE RULED OUT...MAINLY ACROSS PORTIONS OF THE
LITTLE COLORADO RIVER VALLEY.

THE LOW AND ASSOCIATED COLD FRONT WILL MOVE ACROSS ARIZONA THIS
EVENING INTO SATURDAY MORNING. SHARPLY COLDER TEMPERATURES, WINDY
CONDITIONS, AND RAIN AND SNOW SHOWERS ARE LIKELY ESPECIALLY ALONG
THE COLD FRONT. MODEL FORECASTS SUPPORT SNOW LEVELS FALLING AS
LOW AS 4500 FEET BY SATURDAY. THE BEST UPWARD MOTION AND MOISTURE
MOVES ACROSS THE STATE THIS EVENING INTO SATURDAY MORNING AND THEN
PUSHING EASTWARD INTO NAVAJO AND APACHE COUNTIES SATURDAY
AFTERNOON. SNOW SHOWERS ARE EXPECTED TO LINGER ALONG THE
ARIZONA/NEW MEXICO BORDER AND WHITE MOUNTAINS INTO THE EVENING
HOURS ON SATURDAY. SNOW ACCUMULATION IN THE 2 TO 5 RANGE ARE
ANTICIPATED...WITH HIGHER AMOUNTS POSSIBLE OVER PORTIONS OF THE
EASTERN MOGOLLON RIM...WHITE MOUNTAINS...AND PORTIONS OF NORTHERN
GILA COUNTY ABOVE 6000 FEET.

ON SUNDAY...DRY WEATHER IS FORECAST WITH HIGH TEMPERATURES WARMING
BACK TO NEAR NORMAL VALUES IN RESPONSE TO A BRIEF HIGH PRESSURE
BUILDING ACROSS ARIZONA.

FROM MONDAY INTO TUESDAY...THE SECOND IN THE SERIES OF LOW
PRESSURE SYSTEMS IS FORECAST TO MOVE ACROSS NORTHERN ARIZONA.
THE TIMING OF THE COLD FRONT AND PRECIPITATION APPEARS TO ARRIVE
INTO WESTERN SECTIONS OF ARIZONA EARLY MONDAY MORNING...THEN
PUSHES INTO EASTERN ARIZONA LATE MORNING INTO THE AFTERNOON. THIS
LOW PRESSURE SYSTEM IS FORECAST TO HAVE MUCH COLDER TEMPERATURES
AND SNOW LEVELS DROPPING TO AROUND 2000-2500 FEET. THE LOW
PRESSURE SYSTEM IS FORECAST TO MOVE QUICKLY ACROSS NORTHERN
ARIZONA SO AT THIS TIME IT LOOKS LIKE SNOW ACCUMULATIONS MAY RANGE
FROM 1 TO 4 INCHES. DRYING CONDITIONS ARE FORECAST BY LATE IN THE
DAY TUESDAY.

WEDNESDAY INTO FRIDAY...A DRY BUT COLD AIR MASS UNDER NORTHERLY
FLOW WILL INFLUENCE THE DAILY HIGH AND LOW TEMPERATURES
ESPECIALLY WEDNESDAY AND THURSDAY. BY FRIDAY...A RIDGE BEGINS TO
BUILD OVER ARIZONA WITH LIGHTER WINDS AND SLIGHTLY WARMER DAYTIME
HIGH TEMPERATURES.

&&

.AVIATION...FOR THE 18Z PACKAGE...A STRONG COLD FRONT WILL MOVE
ACROSS NORTHERN ARIZONA TODAY. STRONG AND GUSTY WINDS WILL
INCREASE THIS AFTERNOON OVER NORTHEASTERN ARIZONA WITH GUSTS IN
THE 35-45 KNOT RANGE. MVFR CLOUD CIGS WITH RAIN AND SNOW SHOWERS
ARE MOVING INTO NORTHWESTERN ARIZONA WITH ISOLATED IFR CONDITIONS
OVER COCONINO AND WESTERN YAVAPAI COUNTY. AFTER 00Z SAT...EXPECT
MVFR CONDITIONS AND AREAS OF IFR IN SHRA/SHSN. AVIATION DISCUSSION
NOT UPDATED FOR TAF AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...WIND ADVISORY UNTIL 7 PM MST
THIS EVENING FOR AZZ011>014-016-017-040.

WINTER WEATHER ADVISORY FROM 6 PM THIS EVENING TO 6 PM MST
SATURDAY FOR AZZ016>018.

&&

PUBLIC...KD/TC
AVIATION...BOHLIN

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Dec 11, 6:41 AM MST, 6 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
641 AM MST FRI DEC 11 2015

AZZ004>018-037>040-120630-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
641 AM MST FRI DEC 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL COLD FRONT WILL MOVE THROUGH ARIZONA ON FRIDAY. EXPECT
STRONG SOUTHWEST WINDS 25 TO 35 MPH GUSTING TO 55 MPH ACROSS
PORTIONS OF EASTERN ARIZONA WHERE A WIND ADVISORY IS IN EFFECT.
LOCAL AREAS OF BLOWING DUST MAY DEVELOP EAST OF FLAGSTAFF. IN
ADDITION...RAIN AND SNOW SHOWERS WILL DEVELOP FRIDAY AFTERNOON AND
CONTINUE THROUGH SATURDAY MORNING.

A WINTER WEATHER ADVISORY FOR HEAVY SNOW HAS BEEN ISSUED FOR THE
EASTERN MOGOLLON RIM INCLUDING PORTIONS OF NORTHERN GILA COUNTY
ABOVE 6000 FEET...AND FOR THE WHITE MOUNTAINS ABOVE 6000 FEET FROM
6 PM MST THIS EVENING TO 6 PM MST SATURDAY EVENING. THE TIMING FOR
THE HEAVIEST SNOW IN THE WHITE MOUNTAINS IS FORECAST TO IMPACT
THAT AREA BY AROUND MIDNIGHT TONIGHT. FOR MORE DETAILS...VISIT
WWW.WEATHER.GOV/FLAGSTAFF AND CLICK ON YOUR AREA TO SEE IF YOUR
AREA IS INCLUDED IN THE WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

GENERAL SNOW ACCUMULATIONS BY SATURDAY WILL RANGE FROM 2 TO 5
INCHES ABOVE 6000 FEET WITH AN INCH OR LESS FROM 4000-6000 FEET.
HIGHER AMOUNTS ARE EXPECTED ALONG PORTIONS OF THE EASTERN MOGOLLON
RIM WHERE 3 TO 6 INCHES ARE FORECAST WITH LOCAL AMOUNTS AS HIGH AS
8 INCHES...AND FOR THE WHITE MOUNTAINS 5 TO 9 INCHES ARE FORECAST
WITH UP TO 12 INCHES ABOVE 9000 FEET. IF TRAVELING IN THE HIGH
COUNTRY...EXPECT WINTER DRIVING.

COLD TEMPERATURES AND LIGHT SHOWERS WILL PERSIST SATURDAY. DRY
WEATHER IS EXPECTED SUNDAY. A SECOND AND COLDER SYSTEM SHOULD
BRING RAIN AND SNOW SHOWERS FROM SUNDAY NIGHT THROUGH MONDAY
NIGHT WITH ACCUMULATING SNOW A GOOD POSSIBILITY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES OR BY
CALLING THE NWS FLAGSTAFF AT 1-888-745-1637.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Little Colorado River Valley in Apache County

When
December 11, 1:15 PM MST to 2:35 PM MST
Where
Little Colorado River Valley in Apache County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.396, -109.489 (the zone’s center; the record gives no point)

The winds gusted over 58 MPH at the St Johns Airport between 115 PM and 235 PM MST. The peak wind gust was 62 MPH at 115 PM.

High Wind, Little Colorado River Valley in Navajo County

When
December 11, 1:43 PM MST
Where
Little Colorado River Valley in Navajo County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
Park/Forest Service
Coordinates
35.400, -110.321 (the zone’s center; the record gives no point)

A peak wind gust of 63 MPH was reported at Petrified Forest National Park at 143 PM MST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2015Every state in 2015This day in weather historyWarnings in Arizona, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 605742, 605743.